Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 15, 2021Carbon County, Utah

NWS Salt Lake City, UT issued this special weather statement at Jul 15, 2021, 4:43 PM MDT for Carbon County, Utah. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 4:43 PM MDT (22:43 UTC)
Expired
Jul 15, 2021, 5:30 PM MDT
In force
47 min
Issued by
NWS Salt Lake City, UT

County Carbon County, UT

The radar

The Grand Junction radar (KGJX), 236 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-393 J/kg
Mixed-layer LCL
2487 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WWUS85 KSLC 152243
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
443 PM MDT Thu Jul 15 2021
 
UTZ113-117-120-121-152330-
San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-Castle Country UT-
Central Mountains UT-
443 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EMERY AND
SOUTHWESTERN CARBON COUNTIES UNTIL 530 PM MDT...

At 443 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 9 miles north of Huntington, or 10 miles
southwest of Price...moving southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Huntington, Wellington, Cleveland, Elmo, Hiawatha and Wattis. 

This includes Utah Route 10 between mile markers 42 and 66.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3950 11114 3962 11088 3932 11046 3918 11095
TIME...MOT...LOC 2243Z 322DEG 24KT 3947 11091 

$$

Woodward

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 15, 4:04 PM MDT, 39 minutes earlier.

Area forecast discussion, Jul 15, 4:04 PM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
404 PM MDT Thu Jul 15 2021

.SYNOPSIS...Monsoonal moisture will linger across central and
southern Utah through Friday. High pressure will bring a drying
and slight warming trend heading into the weekend. A more robust
moisture surge is expected across the area next week.

&&

.SHORT TERM (Through 12Z Sunday)...A mid level ridge axis remains
centered across the forecast area this afternoon. Lingering
moisture continues to support convection which has largely
remained confined across the higher terrain of central and
southern Utah this afternoon, as dew points have been trending
downward this afternoon. Hi-res guidance continues to suggest this
activity will spread south and southeast off the higher terrain
late this afternoon, and as such have held on to the Flash Flood
Watch through the evening hours. Further west convective coverage
has been greater across east central Nevada/west central Utah this
afternoon, which the models have been quite consistent in
developing a common cold pool and surging this activity southeast
this evening into Beaver and Iron Counties, and possibly
Washington County late. Have focused higher PoPs across this area
through the evening hours.

The mid level ridge axis is expected to shift east Friday allowing
a weak southwesterly flow and continued drying. Lingering moisture
will remain sufficient to support convection over the higher
terrain, but coverage and intensity should continue to trend
downward. As such have kept the Flash Flood Potential across
southern Utah in the possible category.

Heights are expected to rise Saturday as the subtropical ridge
axis expands and becomes centered near the Four Corners region.
Warming aloft will allow for an upward trend in temperatures
heading into the weekend, with KSLC approaching the 100F once
again by Saturday.

.LONG TERM (After 12Z Sunday)...Largely dry conditions will
continue for the end of the weekend as a ridge of high pressure
builds further north. These drier conditions will also come with a
slight increase in temperatures. ECMWF 700 mb temperatures surge
to 18C-20C in northern Utah. Much of this part of the state will
have highs around and into the triple digits. Large scale
subsidence will come with lower precipitable water values for most
of the state. Temperatures in southern Utah will be closer to
average, but could be influenced by clouds and isolated to
scattered afternoon convection, where 1" precipitable water values
are indicated in models.

There is good agreement in ensemble guidance showing the
ridge nearly stationary, centered slightly east of the CWA through
Thursday. That should allow for better moisture advection into
southwest Wyoming and Utah. Precipitable water values are progged to
increase. Values near 1" are expected to reach into northern Utah,
with slightly higher moisture available further south Tuesday. This
will result in a slight cool down, but temperatures should remain at
or a little warmer than average for most of the area. With plenty of
available moisture, not much wind shear, and the main forcing being
afternoon warming, heavy rain with flash flooding will be the main
threat, particularly to the south. That set up will provide rain
chances through at least Thursday.

&&

.AVIATION...KSLC...VFR conditions are expected to prevail over
the KSLC terminal through the valid TAF period, with northerly
winds remaining in place through 03Z this evening, switching to a
southerly flow thereafter. Thunderstorm activity is anticipated to
remain south of the airfield through the remainder of the
afternoon and evening hours, however, there is a 15% chance that
thunderstorms bring impacts to the airfield before 01Z. Any
showers/ thunderstorms forming near the terminal may produce gusty
and erratic outflow winds.

Rest of Utah and southwest Wyoming...Shower and thunderstorm
activity will continue across the area through the remainder of the
afternoon and early evening hours for areas south of a line
extending from KENV to K74V, mainly through ~03-04Z. A more distinct
cluster of thunderstorms noted south of KENV is anticipated to
continue southeast through KCDC, and may cause gusty and erratic
outflow winds. VFR conditions are expected across the area, however,
any stronger showers/ thunderstorms may produce heavy rain that
could bring high end MVFR visibility. A return to diurnally driven
flows is expected after midnight, with high level clouds
prevailing.

&&

.FIRE WEATHER...Moisture remaining in place will maintain showers
and thunderstorms capable of producing heavy rainfall into the
evening hours. These storms will be most numerous across zones 492
and 495. Additional showers and thunderstorms will continue
Friday afternoon and evening but with less coverage and largely
confined to the higher terrain. High pressure will strengthen
across the region heading into the weekend resulting in a drying
and slight warming trend. This drying trend will be short lived,
as monsoon moisture is expected to return northward by Monday, and
remain in place through much of the week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until midnight MDT tonight for UTZ122>131.

WY...None.
&&

Seaman/Wilson/Webber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 15, 3:23 AM MDT, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
323 AM MDT Thu Jul 15 2021

UTZ101>131-WYZ021-161300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
323 AM MDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop this afternoon and evening,
with the greatest chances across central and southern Utah. Any
showers and thunderstorms will be capable of heavy rainfall
especially across central and southern Utah. Flash flooding is
possible, especially in slot canyons, normally dry washes, in or
near slickrock areas, and in the vicinity of recent burn scars.

Those venturing in the backcountry should be be prepared for
flooded, washed out or impassible roadways.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Jul 15, 2:51 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
251 PM MDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      2 ENE ESCALANTE         37.78N 111.57W
07/14/2021                   GARFIELD           UT   OFFICIAL NWS OBS

            702CFS FLOOD WAVE RECORDED AT THE ESCU1 GAUGE. CORRECTED
            LOCATION AND TIME TO PEAK OF FLOOD WAVE. TIME ABOVE 300
            CFS WAS 1845 MDT TO 2015 MDT.

&&

CHURCH
Local storm report, Jul 15, 2:56 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
256 PM MDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TORNADO          MONA                    39.82N 111.86W
07/13/2021                   JUAB               UT   PUBLIC

            LANDSPOUT TORNADO. PUBLIC VIDEO SHOWING A LANDSPOUT
            TORNADO ASSOCIATED WITH A SHOWER.

&&

CHURCH
Local storm report, Jul 15, 3:46 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
346 PM MDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      11 ENE ESCALANTE        37.80N 111.41W
07/14/2021                   GARFIELD           UT   PARK/FOREST SRVC

            FLASH FLOOD ON CALF CREEK. DEBRIS WASHED OVER WATER
            FALLS. TIME ESTIMATED.

0500 PM     FLASH FLOOD      23 ESE ESCALANTE        37.58N 111.25W
07/14/2021                   GARFIELD           UT   PARK/FOREST SRVC

            FLASH FLOODING ON EGYPT ROAD AND IN EGYPT CANYONS. TIME
            ESTIMATED.

0730 PM     FLASH FLOOD      19 ESE ESCALANTE        37.64N 111.30W
07/14/2021                   GARFIELD           UT   PARK/FOREST SRVC

            FLASH FLOOD ON HARRIS WASH. TIME ESTIMATED LATER BECAUSE
            RANGER BELIEVES PEAK FLOW WORKED AROUND FROM ALVY WASH
            INTO HARRIS WASH.

&&

CHURCH
Special weather statement, Jul 15, 4:43 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
443 PM MDT Thu Jul 15 2021

UTZ113-117-120-121-152330-
San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-Castle Country UT-
Central Mountains UT-
443 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EMERY AND
SOUTHWESTERN CARBON COUNTIES UNTIL 530 PM MDT...

At 443 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 9 miles north of Huntington, or 10 miles
southwest of Price...moving southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Huntington, Wellington, Cleveland, Elmo, Hiawatha and Wattis.

This includes Utah Route 10 between mile markers 42 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3950 11114 3962 11088 3932 11046 3918 11095
TIME...MOT...LOC 2243Z 322DEG 24KT 3947 11091

Woodward

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:20 PM MDTSpecial Weather StatementSLCEmery40 min
Jul 14, 6:25 PM MDTSevere Thunderstorm WarningSLCIron, Washington50 min
Jul 14, 6:49 PM MDTSpecial Weather StatementSLCIron41 min
Jul 14, 7:07 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Jul 14, 7:53 PM MDTSevere Thunderstorm WarningSLCWashington69 min
Jul 15, 2:53 AM MDTFlash Flood WatchSLCBeaver, Emery, Garfield, Iron, Kane, Piute and 4 more25 hr
Jul 15, 5:01 PM MDTSpecial Weather StatementSLCGarfield44 min
Jul 15, 5:03 PM MDTSpecial Weather StatementSLCTooele57 min
Jul 15, 5:29 PM MDTSpecial Weather StatementSLCWeber61 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.